Wisconsin, 2016Cold in Wisconsin, December 18, 2016
December 18, 2016 · NWS DLH · 1 event in 1 county or zone
An elderly couple was found dead from exposure to the cold in a remote part of Superior, Wisconsin. A utility worker found them on their deck around 10:30 am on Wednesday December 21st.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An elderly couple was found dead from exposure to the cold in a remote part of Superior, Wisconsin. A utility worker found them on their deck around 10:30 am on Wednesday December 21st. They were last seen running errands and at a local tavern the previous Sunday, December 18th. They left the tavern at 8:10 pm and it is presumed that they went home. It appeared the couple misplaced their house keys and were unable to get into their home, although a rarely used side door was unlocked. The nearest neighbor was a half-block away, but few people live in that part of town. It was unclear why the couple did not seek shelter in their vehicle or attempt to seek help at their neighbor's home. House and car keys were found underneath the man and another set was found 6 feet from the couple on the sidewalk. Both victims had alcohol in their systems. Relatives suspect that both victims were suffering from some dementia. It was particularly cold on Sunday into early Monday, with the recorded high temperature on Sunday being only 1 degree, and the Monday morning low temperature -8 degrees. It warmed up significantly through the remainder of the week with high temperatures in the 30s and lows in the teens and around 20 degrees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 18, 3:10 PM CST, 2 hours 50 minutes earlier.
Area forecast discussion, Dec 18, 3:10 PM CST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
310 PM CST Sun Dec 18 2016
.SHORT TERM...(This evening through Monday)
Issued at 301 PM CST Sun Dec 18 2016
Dry, but very cold, conditions will continue for the rest of the day
and into tonight as a sfc high pressure ridge axis translates across
the region. There could be a small chance of a snow shower along the
northern shore of Lake Superior as winds turn to the southwest as
the high pressure moves off to the east. I did keep the snow shower
chances localized to the eastern tip of Cook county and the
bordering nearshore waters. A cold air mass overhead will help keep
temperatures very low tonight as 925 mb temperatures are still in
the upper teens and lower 20s below zero. Lows tonight look to be in
the single digits and lower teens below zero, with the coldest
temperatures in the eastern portions of the forecast area. This will
drop wind chills across northwest Wisconsin and along Lake Superior
between -20 and -30 for most locations. Thus, a Wind Chill Advisory
is in effect from this evening and overnight for portions of the
Northland.
Wind chill conditions should improve by daybreak Monday as strong
850-700 mb layer warm air advection is enhanced along strong
westerly low-level winds. A large temperature inversion looks to
develop as a result of the warm air advection, which will prohibit
mixing of the strong 850 mb winds to the sfc, at least initially.
Mixing should enhance as sfc temperatures warm up. Highs for Monday
look to approach climatological averages, with values in the upper
teens and lower 20s above zero.
Chances of light snow will increase along the International Border
early Monday morning as a 500 mb shortwave trough will sweep through
southern Saskatchewan and Manitoba and over northern Minnesota,
which should move out pretty quickly. The best time frame for
snowfall will be between 6 AM and 12 PM Monday. Model soundings are
pretty pessimistic on precipitation amounts from this system as
little dendritic growth zone saturation is being progged. For
accumulations, I went with no more than a half inch, which is what
the previous forecast was going with, which seems reasonable for
this scenario.
.LONG TERM...(Monday night through Sunday)
Issued at 301 PM CST Sun Dec 18 2016
A fairly potent shortwave will drop southeast across the
International Border region, into northern Lake Superior by 18Z
Tuesday. The shortwave is expected to bring a quick period of
light snow, especially across northern portions of the CWA Monday
night and Tuesday. A couple inches of snow looks fairly likely
across the border region, with lesser amounts further southward.
Shortwave ridging will then move in Tuesday night and Wednesday,
before another shortwave slides eastward toward the Lake Superior
region by 00Z Thursday. This rather compact shortwave should
bring accumulating snow to the Northland. At this point, it
appears a quick 1 to 3, or 2 to 4 inches will fall along and
south of the Highway 2 corridor, although the models have been
gradually nudging northward over the past few runs. Will most
likely need to continue to increase POP's as the time period gets
closer. The shortwave will then move east on Wednesday night and
Thursday. The models then start to diverge considerably toward the
end of the week, and into the weekend. Confidence in any
particular model solution is fairly small toward the end of the
week, and as a result we have small to no POP's for much of that
time period. High temperatures will rise into the 20s for most of
the long term period, with a few low 30's at times.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1159 AM CST Sun Dec 18 2016
Arctic high pressure will remain in control of the Northland
weather throughout the afternoon and into tonight, but a clipper
will move across south central Canada later tonight and on Monday.
This system will strengthen the gradient across the Northland
considerably, and will bring a chance of snow showers to northern
TAF sites late tonight and Monday morning. Have added some
visibility restrictions across the north. Winds will be gusty,
especially on Monday morning. Some MVFR CIG's and VSBY's will be
possible, especially at KINL and KHIB.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH -8 20 19 32 / 10 10 20 20
INL -7 22 21 30 / 30 40 50 40
BRD -7 23 20 33 / 0 0 10 10
HYR -11 19 17 33 / 0 0 10 20
ASX -6 22 20 35 / 0 10 10 20
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Wind Chill Advisory until 6 AM CST Monday for WIZ001>004-006>009.
MN...Wind Chill Advisory until 3 AM CST Monday for MNZ011-012-019>021-
037-038.
LS...Small Craft Advisory until 4 PM CST Tuesday for LSZ121-141>148.
Heavy Freezing Spray Warning from 10 PM this evening to 10 AM
CST Monday for LSZ140-141.
Gale Warning until 4 AM CST Tuesday for LSZ140.
&&
SHORT TERM...JTS
LONG TERM...DAP
AVIATION...DAPHazardous weather outlook, Dec 18, 3:35 PM CST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
335 PM CST SUN DEC 18 2016
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-191500-
KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE-
SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-
PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
335 PM CST SUN DEC 18 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ANOTHER NIGHT OF BITTERLY COLD TEMPERATURES ARE EXPECTED THIS
EVENING AND TONIGHT. A WIND CHILL ADVISORY IS IN EFFECT FOR ALL OF
NORTHWEST WISCONSIN AND PORTIONS OF NORTHEAST MINNESOTA THIS
EVENING AND OVERNIGHT. WIND CHILLS BETWEEN -20 AND -30 ARE
POSSIBLE IN THE ADVISORY AREA. PLEASE SEE THE THE WIND CHILL
ADVISORY WINTER MESSAGE FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A CHANCE OF LIGHT SNOW ACCUMULATIONS ARE POSSIBLE ALONG THE
INTERNATIONAL BORDER AS A QUICK-HITTING LOW PRESSURE SYSTEM MOVES
THROUGH THE REGION. TOTAL SNOW ACCUMULATIONS MAY BE UP TO ONE-HALF
INCH.
TWO CLIPPER LIKE SYSTEMS WILL AFFECT THE NORTHLAND THROUGHOUT THE
WEEK. THE FIRST WILL BRING A CHANCE OF ACCUMULATING SNOW FROM MONDAY
NIGHT INTO TUESDAY. ONE TO THREE INCHES OF NEW SNOW WILL BE POSSIBLE
ACROSS NORTHERN PORTIONS OF THE REGION...WITH AN INCH OR LESS
FURTHER SOUTH. ANOTHER SYSTEM WILL MOVE THROUGH ON WEDNESDAY AND
WEDNESDAY NIGHT. THIS SYSTEM COULD BRING 1 TO 3 OR EVEN 2 TO 4
INCHES OF SNOW TO PORTIONS OF THE NORTHLAND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.
LSZ121-140>148-191500-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
335 PM CST SUN DEC 18 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A GALE WARNING HAS BEEN ISSUED FOR THE NORTH SHORE OF LAKE
SUPERIOR FROM TONIGHT THROUGH MONDAY NIGHT...FROM GRAND PORTAGE TO
GRAND MARAIS. IN ADDITION...A HEAVY FREEZING SPRAY WARNING HAS BEEN
ISSUED FROM GRAND PORTAGE TO TACONITE HARBOR. SEE THE LATEST
MARINE PRODUCTS AND NEARSHORE MARINE FORECAST FOR DETAILED
INFORMATION FOR EACH COASTAL AREA.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SMALL CRAFT ADVISORIES AND A GALE WARNING WILL REMAIN IN EFFECT
THROUGH LATE MONDAY NIGHT OR TUESDAY. IN ADDITION...A HEAVY
FREEZING SPRAY WARNING WILL BE IN EFFECT THROUGH MONDAY MORNING
FOR THE AREA FROM GRAND PORTAGE TO TACONITE HARBOR. SEE THE LATEST
MARINE PRODUCTS AND NEARSHORE MARINE FORECAST FOR DETAILED
INFORMATION FOR EACH COASTAL AREA.
JTS/DAP
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
Cold/Wind Chill, Douglas
- When
- December 18, 6:00 PM CST
- Where
- Douglas forecast zone
- Deaths
- 2 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 46.464, -91.899 (the zone’s center; the record gives no point)
An elderly couple were found dead from exposure to the cold weather in a remote part of Superior, Wisconsin. A utility worker found Richard Ellison, 82, and Shirley Johnson, 70, on their deck around 10:30 am on Wednesday December 21st. They were last seen running errands the previous Sunday, December 18th. It appeared the couple misplaced their house keys and were unable to get into their home. The nearest neighbor was a half-block away, but few people live in that part of town. It was unclear why the couple did not seek shelter in their vehicle or attempt to seek help at their neighbor's home. It was particularly cold on Sunday into early Monday, with the recorded high temperature on Sunday being only 1 degree, and the Monday morning low temperature -8 degrees. It warmed up significantly the rest of the week with high temperatures in the 30s and lows in the teens to round 20 degrees.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Wisconsin, December 18 to 19, 20161 death · 20 events
- Extreme Cold in Kansas, December 18, 20161 death · 1 injured · 1 event
- Lake-Effect Snow and Winter Weather in Indiana, December 18, 20161 death · 3 events
- Cold in Illinois, December 18 to 19, 20161 death · 1 event
- Cold in Iowa, December 18, 20161 death · 1 event
- Lightning Strike in Kentucky, December 18, 2016$2.5 million · 1 event
- High Wind in Wyoming, December 18 to 20, 20161 injured · 73 kt wind · 68 events
- Flooding in Pennsylvania, December 18, 2016$84,000 · 6 events
- Flooding in West Virginia, December 18, 2016$35,000 · 3 events
- High Wind in Wyoming, December 18 to 21, 2016$20,000 · 94 kt wind · 3 events
- Strong Wind in Massachusetts, December 18, 2016$8,000 · 13 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, December 18, 201611 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 670462.